Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 5:11 PM CDT for Bureau County, Henry County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2008, 5:11 PM CDT (22:11 UTC)
- Expired
- May 13, 2008, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Bureau County, IL, Henry County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:15 PM CDT | HAIL 0.75 | 5 S Kewanee, IL | PENNY SIZE HAIL COVERED THE GROUND. TIME ESTIMATED. |
| May 13, 5:47 PM CDT | HAIL 0.25 | Tiskilwa, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 132212
SVRDVN
ILC011-073-132315-
/O.NEW.KDVN.SV.W.0039.080513T2211Z-080513T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT TUE MAY 13 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
SOUTHEASTERN HENRY COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 615 PM CDT.
* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY 6 MILES SOUTHEAST OF GALVA...OR 8
MILES SOUTH OF KEWANEE...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUDA AROUND 530 PM CDT...
WYANET AND TISKILWA AROUND 535 PM CDT...
PRINCETON AROUND 540 PM CDT...
LA MOILLE AROUND 555 PM CDT...
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 48 AND
70.
THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 6 AND 13.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4116 8965 4122 8965 4123 8986 4118 8987
4115 8986 4114 8987 4114 9003 4117 9005
4158 8931 4139 8919
TIME...MOT...LOC 2211Z 230DEG 49KT 4116 8988
$$
JDH3 follow-up statements
000
WWUS53 KDVN 132232
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT TUE MAY 13 2008
ILC073-132240-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
HENRY IL-
530 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL
HAS MOVED EAST OUT OF THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
4124 8984 4128 8986 4134 8974 4141 8963
4158 8931 4139 8919
TIME...MOT...LOC 2230Z 241DEG 37KT 4123 8968
$$
ILC011-132315-
/O.CON.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
BUREAU IL-
530 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BUREAU COUNTY...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED APPROXIMATELY 7 MILES SOUTHEAST OF NEPONSET...
OR 10 MILES EAST OF KEWANEE...MOVING NORTHEAST AT 40 TO 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MILO AROUND 535 PM CDT...
PROVIDENCE AND WYANET AROUND 540 PM CDT...
TISKILWA AND WYANET AROUND 545 PM CDT...
PRINCETON AROUND 550 PM CDT...
COAL HOLLOW AROUND 555 PM CDT...
HOLLOWAYVILLE...SEATONVILLE AND MALDEN AROUND 600 PM CDT...
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 47 AND
69.
THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 6 AND 13.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
4124 8984 4128 8986 4134 8974 4141 8963
4158 8931 4139 8919
TIME...MOT...LOC 2230Z 241DEG 37KT 4123 8968
$$
JDH000
WWUS53 KDVN 132252
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT TUE MAY 13 2008
ILC011-132315-
/O.CON.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
BUREAU IL-
551 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BUREAU COUNTY...
AT 549 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING HALF INCH UP TO PENNY SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR TISKILWA...OR SOUTH OF PRINCETON...MOVING
NORTHEAST AT 40 TO 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF DOVER AROUND 555 PM CDT...
HOLLOWAYVILLE...SEATONVILLE...OTTVILLE AND MALDEN AROUND 600 PM
CDT...
LADD AND 6 MILES SOUTHEAST OF ZEARING AROUND 605 PM CDT...
CHERRY AND ARLINGTON AROUND 610 PM CDT...
LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
4124 8984 4128 8986 4134 8974 4141 8963
4158 8931 4139 8919
TIME...MOT...LOC 2251Z 243DEG 37KT 4132 8942
$$
JDH000
WWUS53 KDVN 132300
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT TUE MAY 13 2008
ILC011-132307-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
BUREAU IL-
557 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR BUREAU COUNTY IS CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
HOWEVER...OTHER SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
BUREAU COUNTY THROUGH 7 PM CDT...WITH A FEW OF THESE POSSIBLY
PRODUCING PEA SIZE HAIL AND LOCALLY HEAVY DOWNPOURS.
LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
4124 8984 4128 8986 4134 8974 4141 8963
4158 8931 4139 8919
TIME...MOT...LOC 2257Z 243DEG 37KT 4136 8931
$$
JDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 13, 2:52 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 PM CDT TUE MAY 13 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL MOVE THROUGH THE REGION. && .DISCUSSION... COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES. HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY NIGHT. FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE. THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN RIDGE. GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY CURRENTLY LOOKS DRY. ...08... && .AVIATION... A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 13, 4:45 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT TUE MAY 13 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAASE
In the hours before
Local storm report, May 13, 4:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 WSW SHERRARD 41.31N 90.53W
05/13/2008 E0.25 INCH MERCER IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 4:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL GENESEO 41.45N 90.15W
05/13/2008 E0.25 INCH HENRY IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 4:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL NNE PROPHETSTOWN 41.67N 89.93W
05/13/2008 E1.00 INCH WHITESIDE IL TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
MIKEMLocal storm report, May 13, 4:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL STERLING 41.80N 89.69W
05/13/2008 E0.25 INCH WHITESIDE IL TRAINED SPOTTER
0430 PM HAIL 2 N NORTH HENDERSON 41.12N 90.48W
05/13/2008 E0.25 INCH MERCER IL TRAINED SPOTTER
PEA TO DIME SIZE HAIL COVERING 60 PERCENT OF THE GROUND
0444 PM HAIL 1 NW STERLING 41.81N 89.71W
05/13/2008 M0.75 INCH WHITESIDE IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 4:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL STERLING 41.80N 89.69W
05/13/2008 M0.88 INCH WHITESIDE IL TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 5:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL PROPHETSTOWN 41.67N 89.93W
05/13/2008 M1.00 INCH WHITESIDE IL EMERGENCY MNGR
QUARTER SIZE HAIL IN PROPHETSTOWN FROM CITY ESDA
COORDINATOR. TIME ESTIMATED.
&&
MIKEMThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:24 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
| May 13, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 34 min |
| May 13, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 37 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.